For the last five weeks, I've been on a long prednisone taper, starting at 25mg per day just before the trip Mark and I made to our wedding venue in the Hondo Valley. I hoped to ease some of the "retaliation pain" I feel after traveling. I was still pretty wiped out but better than I would have been otherwise. About a week after I started the taper, at 20mg then, I was feeling really good. I wasn't my old self by any means, but I was in much less pain than usual and realized that I have been putting up with far too much pain.
Once I stepped down to 10mg, the pain crept back. The day after I took my first 5mg dose I was flaring worse than ever. My neck flared first, so badly I had a migraine that would just not quit. I was taking pain meds left and right and using cold packs on my neck and head but I couldn't get control of the pain. I talked with my mom who's a nurse practitioner and has her own experience with Vitamin P and RA. She suggested taking 15mg that day, then 10mg for a week, then 5mg for a week.
Two weeks ago I finally got off the taper and saw my rheumy. My blood pressure was 180-something over 120-something!! That's far higher than I have ever seen it. Yesterday I saw my internist and my BP was a little lower than that, but still very high. I have been having horrid headaches and neck pain since about week 3 of prednisone. I had never given it much thought before, but prednisone can raise your BP and cholesterol levels. Now my docs say that prednisone is no longer an option for bridge therapy. With my BP that high, I could have had a stroke.
So without the ability to relieve a flare from prednisone and without a working biologic, all I have to rely on for the pain is hydrocodone. I feel like I'm on very thin ice right now...